Illinois, 2024

Flood and Damaging Wind in Illinois, August 15 to 16, 2024

August 15 to 16, 2024 · NWS LOT · 2 events in 2 counties and zones

A line of mostly sub-severe thunderstorms produced several instances of damage to power lines around Streator as well as localized flooding in Gibson City late during the night of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of mostly sub-severe thunderstorms produced several instances of damage to power lines around Streator as well as localized flooding in Gibson City late during the night of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 15, 7:40 PM CST, 3 hours 35 minutes earlier. Its key messages:

  • Several rounds of thunderstorms are possible from tonight into Friday. A few storms may be severe, and not all areas will see thunderstorms.
  • Isolated showers and thunderstorms possible over the weekend, especially on Saturday.
  • Temperatures early next week will be below average with highs in the 70s to around 80.
Area forecast discussion, Aug 15, 7:40 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
840 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Several rounds of thunderstorms are possible from tonight into
  Friday. A few storms may be severe, and not all areas will see
  thunderstorms.

- Isolated showers and thunderstorms possible over the weekend,
  especially on Saturday.

- Temperatures early next week will be below average with highs
  in the 70s to around 80.

&&

.UPDATE...
Issued at 839 PM CDT Thu Aug 15 2024

There are spotty weak returns that remain on radar passing over
the area. However, as soon as they develop, the quickly fall
apart. Isolated to scattered sprinkles to light rain is possible
(15 to 20 percent chance) for the next couple hours. There is a
sharp instability gradient from northwest to southeast draped
just along our western forecast area. Given the lack of
instability presently, thunder is not expected until after 9PM,
first arriving around I-39 before moving east.

Most attention on radar is focused on the thunderstorm activity
over eastern Iowa and northeastern Missouri. These storms are
expected to move eastward through the overnight. As better
instability moves into the area, there is the potential for some
development out ahead of the current activity, but the overall
coverage of storms is expected to be scattered at best. Given
how cloudy it was during the day which inhibited heating and
provided weaker low level lapse rates as well as slightly weaker
forcing, confidence is lower on the risk for severe weather.
However, given stronger effective shear and enough moisture
and instability present, stronger storms could develop where
some small hail or localized wind gusts could necessitate
the issuance of a severe thunderstorm warning. That being said,
thunderstorm activity is expected through the overnight before
it slowly moves east of the forecast area after daybreak
allowing for improving conditions for the morning commute.

DK

&&

.DISCUSSION...
Issued at 230 PM CDT Thu Aug 15 2024

Through Friday Night:

Regional water vapor and radar imagery depicts an elongated area of
low pressure centered over the Midwest with several embedded
shortwaves pinwheeling around the perimeter of the circulation. The
first shortwave is currently moving through the Lower Great Lakes,
and continues to support scattered showers across northern Illinois
and northwestern Indiana. Mostly cloudy skies have prevented
highs from climbing much above the low to mid 70s, altogether
making for a cool, and somewhat wet, day. With the increasingly
tight pressure gradient being forced by the approaching surface
component of the broad upper-level low in the northern Plains,
south to southeast winds remain breezy and continue to build up
waves on Lake Michigan. A Beach Hazards Statement remains in
effect from Chicago to Waukegan (and points northward) though
this evening.

The next upper-level shortwave and associated upper-level jet speed
max is easily identifiable in radar and satellite imagery near
eastern Nebraska, and will approach our area after dark. Although
forecast confidence in exactly how and were thunderstorms develop
remains on the lower side of the spectrum, an ensemble of convective
allowing models favors at least scattered thunderstorms moving
through the general area from about midnight to daybreak along the
nose of the aforementioned jet speed max. While thunderstorms will
likely be rooted above the near-surface layer, cloud-layer shear >50
kt should support semi-organized clusters capable of producing
frequent lightning, heavy downpours, locally gusty winds, and small
non-damaging hail. One or two storms may briefly acquire severe
caliber hail or winds, though such a threat should be localized. The
SPC Level 2/5 threat level is probably a category too high, but
should cover the threat well.

All remaining showers and storm should scoot east and away from our
area after daybreak allowing for clouds to scatter by mid-afternoon.
Boundary layer warming with surface temperatures climbing into the
mid 80s and lingering low-level moisture should allow for a pool of
1000+ J/kg of MLCAPE to develop by mid-afternoon ahead of the third,
and final, shortwave (currently meandering across North Dakota).
With a stout pop of southwesterly (and veering) low-level winds
ahead of the shortwave, forecast kinematic profiles within the
instability axis tomorrow afternoon do raise eyebrows and appear
supportive of low-topped supercell structures, given some 25-30kt of
shear and 150-200 J/kg of SRH in the lowest 3 km (assuming a
southeasterly storm motion). As a result, thunderstorms tomorrow
afternoon and evening may carry a threat for localized severe
weather in the form of brief tornadoes, damaging hail, and damaging
winds.

Now, a clear failure mode for thunderstorms (both coverage and
intensity) tomorrow afternoon and evening will be the quality of low-
level moisture, as the normally trustworthy HRRR and RAP depict
aggressive downward mixing of mixed-layer dew points in response to
breezy west winds. Forecast soundings taken from more moist CAMs
also depict a notable dry pocket within the mixed layer, which would
lead to similar, correspondingly low, values of MLCAPE. With that
said, even just 500 J/kg of MLCAPE may be enough for sustained
convective attempts given the deep-layer shear won't be overly
strong (to enhance the entrainment of dry air and "shear apart"
initial updrafts). However, the signal for less-than-stellar
quality moisture in the mixed layer does suggest coverage of
thunderstorms may be isolated to scattered at best, and
primarily confined to areas along and north of I-88 in closer
proximity to the core of forcing. For now, the SPC Level 1/5
threat level for tomorrow afternoon and evening appears
appropriate, as adjustments (both upward or downward) may be
needed as the integrity of mixed-layer moisture becomes more
clear.

Borchardt

Saturday through Thursday:

The upper trough responsible for today's rain can be found
spinning over the North Dakota/Manitoba border this afternoon.
It will gradually work its way eastward over the next several
days traversing the Great Lakes over the weekend. After dragging
a cold front across the area Friday night providing a chance
for some stronger storms (see short term discussion above), the
low level circulation will remain over Lake Michigan during the
day on Saturday. The broad forcing for ascent will help pull
precip chances into this weekend. Forecast soundings also remain
relatively moist on the backside of the system which may make
it easier for any subtle forcing mechanisms to stir up some
showers. A couple of thunderstorms will be possible during the
afternoon as well after heating can destabilize the low levels
some. Thermo profiles though remain poor aloft and overall
unfavorable for robust convection, so none is anticipated at
this time. Coverage looks isolated to widely scattered but may
be maximized around the lakeshore nearer to the circulation.

Conditions will be seasonably cool over the weekend following
Friday's cold front. Similar highs in the middle and upper 70s
are expected both days. Onshore flow will keep temperatures a
bit cooler near the lake on Sunday. A rather tight MSLP gradient
between the departing low and an impending high to the
northwest will bring about breezy conditions over the weekend as
well. As a result, building waves may make for dangerous
swimming conditions (mainly Sunday into Monday). A few
additional showers may go up during the day on Sunday, but with
high pressure and drier air encroaching from the west, chances
are primarily focused across the eastern half of the CWA.

After the trough finally makes it out of the region early next
week, a sizable upper ridge will dominate the western CONUS
spreading high surface pressure across the Great Lakes region.
This is expected to keep precip chances minimal and provide lots
of sunshine during the earlier half of the week. Highs will be
pretty steady in the middle to upper 70s each day before
conditions look to heat up after mid- week as the ridge meanders
eastward.

Doom

&&

.AVIATION /00Z TAFS THROUGH 06Z FRIDAY/...
Issued at 616 PM CDT Thu Aug 15 2024

Aviation Forecast Concerns:

- MVFR ceilings may improve for a time this evening, though
  patchy MVFR conditions likely will later tonight especially
  for KRFD.

- Scattered thunderstorm potential roughly 04-08Z window at
  KRFD and 05-09Z for KORD/KMDW. Somewhat low confidence in
  coverage over terminals.

- Chance of additional scattered thunderstorms Friday evening.

Surface low pressure was centered over northwest MN early this
evening, with a warm front extending into northern IL. A cold
front trailed farther west across IA and eastern KS. Warm/moist
advection in the vicinity of the warm frontal zone has
maintained extensive cloud cover across the region, though most
of the earlier showers have moved east of the area since this
afternoon. A few spotty showers may linger this evening, though
MVFR cloud cover will likely erode for a time from the
southwest across most of the terminals (KRFD may have the
toughest time losing the MVFR deck). Surface winds from the SSE
should eventually turn more SSW late this evening.

We continue to monitor scattered thunderstorm development
upstream across eastern IA early this evening, which is
expected to eventually increase in coverage and spread east
tonight in association with a mid-level disturbance and ahead of
the cold front. High-res CAM guidance generally suggests the
main window for a few hours of thunder in the terminals to be
after 03-04Z for KRFD and after 05Z-06Z for the Chicago metro
sites. There is some spread in the degree of coverage between
models however, so while confidence in thunder and the general
timing is fairly high, confidence in coverage across the
terminals is lower.

Winds will become more SW to WSW Friday (with gusts 20-25 kt in
the afternoon) as the weak cold front moves through the area.
Any lingering MVFR ceilings early in the day should mix out and
scatter to VFR. Another mid-level disturbance wrapping southeast
across the area later in the day may produce some additional
scattered thunderstorms for the terminals by early Friday
evening.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement until 10 PM CDT this evening for
     ILZ006-ILZ103-ILZ104.

IN...None.
LM...Small Craft Advisory until 10 PM CDT this evening for Winthrop
     Harbor to Wilmette Harbor IL.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 15, 1:36 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
236 PM CDT Thu Aug 15 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-161945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
236 PM CDT Thu Aug 15 2024 /336 PM EDT Thu Aug 15 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...up to 60 mph.
     Level 2 of 5 Large Hail Risk...up to 1 inch in diameter.
     Level 1 of 5 Flash Flooding Risk.
  High Swim Risk Lake Michigan Beaches from Chicago northward.

DISCUSSION...

Isolated to scattered thunderstorms may develop overnight. A few
storms may be severe.

Large waves will lead to dangerous swimming conditions from
Chicago northward through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk...with an associated:
    Level 1 of 5 Severe Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk...
Sunday and Monday...
  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Scattered thunderstorms are possible Friday afternoon and
evening, mainly north of I-80. A few storms may be severe.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not anticipated overnight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 40 mph.

LMZ740>745-161945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
236 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk...with an associated:
     Thunderstorm Waterspout Risk
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 kt.
     Level 2 of 5 Hail Risk...up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 82 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
August 15, 11:15 PM CST to 11:25 PM CST
Where
La Salle County, Streator
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.120, -88.830

A 911 call center received several reports of damage to power lines from across Streator.

Flood, Ford

When
August 16, 1:00 AM CST to 5:00 AM CST
Where
Ford County, 0.79 mi NW of Gibson City to 0.64 mi WSW of Gibson City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.479, -88.380

Several roads and intersections were covered by floodwater around Gibson City. 6 of water was reported on 12th St at Sangamon Ave, 10th St east of downtown was impassable, and there was water up to the doorsteps of apartment buildings on State St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202972, 1202975.